Does Lamictal increase libido?
Does Lamictal increase libido?
Yes, Lamictal does increase libido. In fact, the drug is associated with hypersexuality in some people. Women have reported symptoms like excitement, increased sexual desire, elevated mood, being playful, and improved orgasm.
Men, on the other hand, have mostly experienced increased libido. Some have described it to be over the roof.
How does Lamictal increase libido?
According to research studies, the libido-boosting activity of Lamictal is yet fully not understood as to how it happens and what mechanisms are responsible for it.
However, it is observed that Lamictal provides a significant improvement in people suffering from sexual dysfunction, which is considered a very good sign. In fact, increased libido is quite well-received by people and they usually don’t report it either. (1,2)
Lamictal primarily acts as an anticonvulsant and mood stabilizer by modulating the release and action of various neurotransmitters in the brain, including glutamate and gamma-aminobutyric acid (GABA). These neurotransmitters play a crucial role in regulating mood, emotions, and sexual function. (3)
It is hypothesized that the effects of Lamictal on mood stabilization and overall well-being may indirectly contribute to an improvement in libido. By reducing symptoms of depression or stabilizing mood swings, Lamictal may enhance overall sexual desire and satisfaction.
However, the incidence of increased libido as a side effect of Lamictal is not well-established. While some individuals may report an increase in sexual desire, some may not feel a difference. Some rare cases of a decrease in libido have also been reported.
It is important to discuss any changes in libido or other side effects with your healthcare provider. They can provide further information, evaluate your individual situation, and make any necessary adjustments to your treatment plan.
What to do if Lamictal-induced increased libido is affecting the quality of your life?
If you find that the increased libido caused by Lamictal is negatively impacting your quality of life, it is important to address this concern with your healthcare provider. They can provide guidance and explore potential solutions to manage this side effect.
Depending on your individual circumstances, options may include adjusting the dosage of Lamictal, switching to a different medication, or adding a complementary medication to help balance the side effects.
It is important not to stop taking Lamictal abruptly without consulting your healthcare provider. Abruptly discontinuing the medication can lead to potential risks and complications.
Your healthcare provider will guide you through the process of tapering off the medication gradually if Lamictal is not the right choice of drug for you. This gradual approach helps minimize the risk of withdrawal symptoms and allows your body to adjust to the changes.
Lamictal, in general, can cause some psychological side effects, even though it is not a controlled substance or a drug that one could use for recreational purposes. This is why you should discuss how this medication makes you feel with your doctor to determine the safety of future Lamictal use.
Was this helpful?
Gil-Nagel A, López-Muñoz F, Serratosa JM, Moncada I, García-García P, Alamo C. Effect of lamotrigine on sexual function in patients with epilepsy. Seizure. 2006 Apr;15(3):142-9. doi: 10.1016/j.seizure.2005.12.006. Epub 2006 Jan 24. PMID: 16434217. https://pubmed.ncbi.nlm.nih.gov/16434217/
Grabowska-Grzyb A, Nagańska E, Wolańczyk T. Hypersexuality in two patients with epilepsy treated with lamotrigine. Epilepsy Behav. 2006 May;8(3):663-5. doi: 10.1016/j.yebeh.2006.01.005. Epub 2006 Feb 13. PMID: 16473556. https://pubmed.ncbi.nlm.nih.gov/16473556/
Betchel NT, Fariba KA, Saadabadi A. Lamotrigine. 2023 Feb 13. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan–. PMID: 29262021. https://www.ncbi.nlm.nih.gov/books/NBK470442